Alabama, 2019

Damaging Winds in Alabama, August 13 to 14, 2019

August 13 to 14, 2019 · NWS BMX · 2 events in 2 counties and zones

Isolated strong to severe storms developed during the afternoon and early evening hours as several upper level short wave troughs tracked southeast across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated strong to severe storms developed during the afternoon and early evening hours as several upper level short wave troughs tracked southeast across central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 13, 2:55 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 13, 2:55 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
355 PM CDT Tue Aug 13 2019

.SHORT TERM...
/Updated at 0339 PM CDT Tue Aug 13 2019/

Through Tonight.

Isolated showers and storms have developed across the southeast
this afternoon, with a few rogue showers closer to the I-20
corridor. This activity will diminish with sunset. Those lucky
enough to be under a shower are receiving a slight reprieve from
the heat. Several locations have warmed to or above 100F, with
heat indices topping 110F in many locations in the west.

A cold front currently located in northwest TN will move into the
Tennessee Valley tonight and drop southward into Central Alabama
early Wednesday morning. Model solutions vary on how much
rainfall will be associated with the front. Model trends continue
to decrease coverage as the front/convective line approaches the
forecast area, and have adjusted pops accordingly.

14

Long-term Update:

Only a few minor changes were made to the extended forecast, mostly
to account for a few timing/trends with PoPs throughout the period,
though the main theme remains unchanged. Once frontal passage occurs
with tomorrow's system and associated rain/thunderstorm chances,
Central Alabama will experience another period of widespread dry
weather heading into the weekend. As a result, already lingering
areas of localized drought are likely to continue with further
reduction in soil moisture across the area. Best rain chances
through the week will remain across the far south/southeast as
effects from slightly better PWs remain, as well as proximity to
convection along the Gulf Coast. Increasing rain chances area-wide
aren't expected until Sun/Mon in which more appreciable moisture
content advects farther north, though have truncated PoPs generally
<40% at this time. No changes were made to the HWO items (Heat
Advisory/marginal severe risk) for tomorrow.

Previous long term discussion is below.

40/Sizemore

.LONG TERM...
/Updated at 0338 AM CDT Tue Aug 13 2019/

Wednesday through Monday.

A westerly flow regime becomes prevalent on Wednesday as the ridge
axis focuses back over the Rockies while troughing deepens into the
eastern CONUS. At the surface, a developing low will move across the
Ohio Valley as an associated cold front passes through the forecast
area late Tuesday into early Wednesday morning. The front will slow
generally across our far southeastern counties by Wednesday
afternoon. Should see much better convective initiation and higher
rain chances south of I-20 during the afternoon, especially near and
south of Montgomery, as instability values rise in the convergence
zone due to diurnal heating. Have added a Marginal Risk of severe
storms Wednesday afternoon, generally south of a line from
Alexander City to Demopolis, due to moderate to strong instability
ahead of the front with the main concern being localized
downburst winds within slow moving thunderstorms. Additionally,
hot temperatures will remain across the south and ahead of the
front with highs expected to reach the mid 90s among a moist pre-
frontal warm sector with dewpoints in the mid 70s. There will
likely be a couple of hours during the late morning to early
afternoon where heat indices will reach Heat Advisory criteria
briefly before rain and cloud coverage develops enough to reduce
temperatures, so a Heat Advisory will be issued for Wednesday
until 6 PM for our far southern tier of counties.

Dry conditions and slightly cooler temperatures among a less humid
post-frontal airmass will be the story for Thursday through at least
Sunday as ridging builds back in behind the front. Nonetheless,
highs will remain in the low 90s with lower humidity values helping
to keep heat indices below 100F. Our highest rain chances through
the weekend will be focused in the far southeast within vicinity of
the decaying front. A disturbance may begin developing early next
week over the Southeast which will increase our rain chances, but
there still remains much disagreement between guidance on where
exactly this development will set up, so capped PoPs at 25 percent
for Monday.

86

&&

.AVIATION...
18Z TAF Discussion.

Isolated showers and storms have developed across the southeast
early this afternoon, with a VFR cu field elsewhere. A storm could
impact MGM or TOI this afternoon, with a brief wind gust and heavy
rain. The activity in the southeast will diminish early this
evening.

A weak front is approaching from the north and will drop into the
area early Wednesday morning. Models have been inconsistent with the
amount of rain activity along the front, and have trended drier with
recent model runs. Cannot rule out a shower or storm at northern
terminals late tonight/early Wednesday, but confidence is low. A
slight wind shift to the northwest and north is expected Wednesday
morning, with speeds below 5kts.

14

&&

.FIRE WEATHER...

Isolated showers and thunderstorms this afternoon across the south
will diminish with sunset. Temperatures remain in the 90s through
sunset. A front will move into the area Wednesday. Best rain
chances will be across the south during the afternoon. The chance
for widespread wetting rains is looking less likely. Humidity
values will remain elevated through the forecast period. No
critical fire weather conditions are anticipated at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     75  92  68  92  66 /  40  20  10   0   0
Anniston    76  93  70  92  67 /  40  30  20  10   0
Birmingham  78  94  72  94  70 /  40  20  10   0   0
Tuscaloosa  78  94  72  95  70 /  30  30  10  10   0
Calera      76  94  70  94  68 /  30  40  20  10   0
Auburn      77  93  73  93  70 /  20  70  40  20  10
Montgomery  79  96  74  95  70 /  20  70  40  20  10
Troy        77  94  73  94  70 /  20  70  50  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Excessive Heat Warning until 9 PM CDT this evening for the
following counties: Autauga...Barbour...Bibb...Bullock...
Chilton...Dallas...Elmore...Fayette...Greene...Hale...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Russell...Sumter...Tuscaloosa.

Heat Advisory from 9 PM this evening to 6 PM CDT Wednesday for
the following counties: Autauga...Barbour...Bullock...Dallas...
Elmore...Lowndes...Macon...Marengo...Montgomery...Pike...Russell.

Heat Advisory until 9 PM CDT this evening for the following
counties: Blount...Calhoun...Chambers...Cherokee...Clay...
Cleburne...Coosa...Etowah...Jefferson...Randolph...Shelby...St.
Clair...Talladega...Tallapoosa...Walker...Winston.

Heat Advisory until 6 PM CDT Wednesday for the following
counties: Lee.

&&
Hazardous weather outlook, Aug 13, 5:31 AM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
631 AM CDT Tue Aug 13 2019

ALZ011>015-017>050-141445-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
631 AM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Hot temperatures and high humidity will produce dangerous levels for
heat related illnesses. Temperatures will rise into the middle and
upper 90s this afternoon, with heat indices 105 to 113. Little
relief will be felt overnight with lows in the middle to upper 70s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Wednesday, a cool front will bring some relief to the heat across
north Alabama, but hot and humid conditions will continue for
portions of south central Alabama. A heat advisory is in effect
areas along and south of the Highway 80 and the Interstate 85
corridors, where heat indices will be between 105 and 108 degrees.

There is a marginal risk for severe thunderstorms Wednesday afternoon
and evening. The threat area is along and south of a line from Livingston,
to Clanton, to Alexander City. The primary threat is damaging straight
line winds.

No hazardous weather is expected Thursday through Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

In the hours before

Special weather statement, Aug 13, 3:26 PM CST, 2 hours before
Special Weather Statement
National Weather Service Birmingham AL
426 PM CDT Tue Aug 13 2019

ALZ023-034-132200-
Bibb AL-Tuscaloosa AL-
426 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
NORTHWESTERN BIBB COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coaling, or 14 miles southeast of Holt. This storm was nearly
stationary.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Brookwood, Coaling, Vance, West Blocton, Lake Wildwood, Mercedes Benz
Of Alabama, Eoline, North Bibb, Camp Horne B.S.A., Hagler, Pearson,
Harmon, I 20 Rest Area Near Tuscaloosa and Cedar Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 8717 3297 8731 3302 8742 3313 8745
      3320 8740 3323 8728 3319 8714 3310 8715
TIME...MOT...LOC 2125Z 188DEG 2KT 3314 8730

89^GSatterwhite
Special weather statement, Aug 13, 5:02 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
602 PM CDT Tue Aug 13 2019

ALZ023-024-132330-
Jefferson AL-Tuscaloosa AL-
602 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TUSCALOOSA AND
SOUTHWESTERN JEFFERSON COUNTIES UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bull City, or 15 miles northeast of Holt. This storm was nearly
stationary.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Lake View, Bull City, Abernant, Weller and Little Shoal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 8735 3351 8730 3350 8710 3327 8715
TIME...MOT...LOC 2302Z 264DEG 4KT 3338 8728

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
August 13, 5:26 PM CST
Where
Tuscaloosa County, 5.18 mi N of Shook
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.404, -87.263

Several trees uprooted near Prudes Creek Road.

Thunderstorm Wind, Lee

When
August 14, 7:30 PM CST
Where
Lee County, 1.23 mi WSW of Stonewall
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.561, -85.068

Several trees uprooted and power lines downed near the intersection of Lee Road 318 and 319.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853715, 853721.